California, 2022

Flash Flood and Debris Flow in California, August 12 to 13, 2022

August 12 to 13, 2022 · NWS SGX · 12 events in 4 counties and zones

A deep moisture surge across Southern California lead to widespread heavy thunderstorms across the mountains and deserts in the middle of August, leading to multiple days of flooding. Torrential downpours lead to severe flash flooding and debris flows near the Apple and El Dorado burn scars.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A deep moisture surge across Southern California lead to widespread heavy thunderstorms across the mountains and deserts in the middle of August, leading to multiple days of flooding. Torrential downpours lead to severe flash flooding and debris flows near the Apple and El Dorado burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 12, 12:48 PM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 12:48 PM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
148 PM PDT Fri Aug 12 2022

.SYNOPSIS...
Heat and humidity will continue into the weekend. Increasing
monsoonal moisture will lead to scattered thunderstorms across the
mountains and deserts mainly during afternoons through Saturday.
Slight drying will occur for less thunderstorm coverage next week.
A slightly greater chance of thunderstorms is expected later next
week in the mountains, deserts and valleys. Not quite as hot next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Clouds over the mountains and deserts have increased, but only a
few have grown into showers and none into thunderstorms yet.
Thunderstorms are popping just south of the border and farther out
in the desert. The chance remains decent for this afternoon
anywhere in the mountains and deserts. A blob of thunderstorms
will approach our area from Nevada and some showers or
thunderstorms could stagger into our northern and eastern areas
tonight into Saturday morning. We've added chances for that in the
forecast; none are expected to make it west of the mountains.
That blob will contribute to the overall increase in moisture
Saturday, leading to a greater chance of thunderstorms, few of
which could be pretty heavy. The moisture decreases notably for
Sunday through about Wednesday and we'll go back to only a few
isolated storms each afternoon, mainly over mountains. The marine
layer coastal cloud situation will remain patchy at most, but a
hint of stronger onshore flow early next week could bring in a
little more cloud coverage in the mornings. Temperatures will ease
just a little next week, but it will be barely noticeable.
Earlier this week model guidance and ensembles had advertised an
easterly wave and much deeper monsoon moisture moving into SoCal
around Wednesday. Most of the latest runs have backed off that
solution considerably, with no distinct easterly wave. Fewer and
fewer members are going wet or putting precip west of the
mountains. So confidence is growing that the forecast will be one
of persistence: chances of thunderstorms each afternoon and early
evening mainly in mountains and deserts. There is still a hint of
slightly more moisture for greater chances around Thursday and
Friday. You can guess how suspicious we feel about that. SoCal
looks to remain on the western fringe of the moist monsoon air
mass and it doesn't seem to be going anywhere west or east. So
look for more of the same unless and until a new feature comes
along to change things up.

&&

.AVIATION...
122045Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of random SCT-BKN cigs tonight 600-1000 ft MSL with varying
visibility near the coast 13-16Z Saturday morning.

Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will prevail through tonight. ISO-SCT TSRA expected
until 03Z Sat, with bases 8,000-10,000 feet MSL and tops to 35,000
feet MSL and strong up/downdrafts near storms.

&&

.MARINE...
No hazardous marine weather is expected through Tuesday.

&&

.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low today, so no
significant damage is expected.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
     Riverside County Valleys-The Inland Empire.

PZ...None.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...APR

In the hours before

Special weather statement, Aug 12, 3:21 PM PST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service San Diego CA
421 PM PDT Fri Aug 12 2022

CAZ058-062-130000-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
421 PM PDT Fri Aug 12 2022

...A strong thunderstorm will impact portions of northeastern San
Diego County through 500 PM PDT...

At 421 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy S2 Between Hwy 79 And Hwy 78, or 9 miles north of Julian, moving
northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs, Hwy
S22 Between Ranchita And Borrego Springs, Ranchita, Hwy S2 Between
Hwy 79 And Hwy 78, Borrego Palm Canyon, Hwy 79 Between Warner Springs
And Oak Grove, Santa Ysabel Indian Reservation and Los Coyotes Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 11640 3311 11647 3319 11674 3332 11665
TIME...MOT...LOC 2321Z 112DEG 8KT 3321 11658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Schenk

The radar

The San Diego radar (KNKX), 79 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

5 heavy rain, 3 flood, 1 flash flood, 1 strong wind, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Flash Flood, San Diego

When
August 12, 6:08 PM PST
Where
San Diego County, 1.8 mi SE of Borrego Spgs Arpt to 2.95 mi SE of Borrego Spgs Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.160, -116.250

Caltrans report of flash flooding with water and debris flowing over the road on Highway 78 and Borrego Springs Road.

Heavy Rain, Riverside

When
August 13, 1:00 AM PST
Where
Riverside County, 2.7 mi SW of Mecca
Reported by
Mesonet
Coordinates
33.540, -116.100

Rainfall of 0.91 inch recorded at Kent Sea Farms overnight from an MCS that moved southward from Joshua Tree into the lower deserts.

Strong Wind, San Diego County Mountains

When
August 13, 11:30 AM PST to 1:40 PM PST
Where
San Diego County Mountains forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong winds occurred across the San Diego County Mountains on August 13. The following are a list of gusts recorded:|Mesonet Station MGYSD Mataguay (SDG&E): 55 mph.|Mesonet Station WARSD Warners Springs (SDG&E): 51 mph.|Mesonet Station OGVSD Oak Grove (SDG&E): 49 mph.|Mesonet Station CTMSD Corte Madera (SDG&E): 48 mph.|Mesonet Station CPOSD Campo (SDG&E): 46 mph.

Thunderstorm Wind, San Diego

When
August 13, 11:50 AM PST
Where
San Diego County, 4.19 mi N of Division
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.660, -116.560

Mesonet station HAUSD Hauser Mountain reported a peak wind gust of 59 knots (68 mph).

Heavy Rain, San Diego

When
August 13, 12:01 PM PST
Where
San Diego County, 5.65 mi NNW of Division
Reported by
Mesonet
Coordinates
32.680, -116.570

Mesonet station MRAC1 Morena Lake recorded 0.47 inch of rain in one hour.

Flood, San Diego

When
August 13, 12:40 PM PST
Where
San Diego County, 2.71 mi NW of (Czz)campo to 2.8 mi WSW of (Czz)campo
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.630, -116.500

Flooding reported along California State Route 94.

Debris Flow, San Bernardino

When
August 13, 1:00 PM PST
Where
San Bernardino County, 2 mi WNW of Forest Falls to 3.66 mi NW of Forest Falls
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
34.091, -116.952

Mud slide under bridge at Valley of the Falls and Wood Road in Forest Falls. Mud and debris on Valley of the Falls Road. Yucaipa ridge reported 2.28 inch of rain, with 1.5 inch of rain in one hour.

Heavy Rain, San Bernardino

When
August 13, 1:08 PM PST
Where
San Bernardino County, 1.5 mi SSW of Fallsvale
Reported by
Mesonet
Coordinates
34.060, -116.890

Mesonet station YUCC1 Yucaipa Ridge recorded 1.5 inch in one hour, with 2.28 inches of total rainfall. Location 9000 feet MSL, above Mill Creek.

Flood, San Diego

When
August 13, 1:23 PM PST
Where
San Diego County, 7.58 mi ENE of Palomar Mtn to 8.06 mi ENE of Palomar Mtn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.380, -116.770

Roadway flooding reported on SR-79, east of Oak Grove. Report received via CHP and Caltrans Quickmap.

Heavy Rain, Riverside

When
August 13, 1:30 PM PST
Where
Riverside County, 5.53 mi N of Anza
Reported by
Mesonet
Coordinates
33.630, -116.680

Thomas Mountain recorded 1.1 inch of rain in one hour.

Flood, San Diego

When
August 13, 2:00 PM PST
Where
San Diego County, 3.1 mi SW of Warner Spgs to 3.01 mi SW of Warner Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.250, -116.670

Widespread standing water on State Highway 79 and San Felipe Road. Radar estimated 1.0 to 2.8 inches of rain within three hours.

Heavy Rain, San Diego

When
August 13, 2:05 PM PST
Where
San Diego County, 0.9 mi SW of Warner Spgs
Reported by
Mesonet
Coordinates
33.270, -116.640

Mesonet station WSGC1 recorded 0.65 inch of heavy rain in one hour 1.1 miles SW Warner Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043752, 1043746, 1043763, 1043757, 1043748, 1043754, 1047172, 1043749, 1043755, 1043750, 1043756, 1043751.